Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS Memphis, TN

July 8, 2017Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2017, 1:25 AM CDT for Shelby County, Tipton County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 1:25 AM CDT (06:25 UTC)
Expired
Jul 8, 2017, 2:15 AM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 10 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:28 AM CDTTSTM WND DMG2 Wsw Woodstock, TNLARGE TREE WAS DOWN ON BENJESTOWN ROAD. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS54 KMEG 080625
SVRMEG
TNC157-167-080715-
/O.NEW.KMEG.SV.W.0246.170708T0625Z-170708T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
125 AM CDT SAT JUL 8 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Tipton County in western Tennessee...
  Shelby County in west Tennessee...

* Until 215 AM CDT

* At 125 AM CDT, a severe thunderstorm was located near Meeman Shelby
  Forest State Park, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Collierville, Germantown, Millington, Meeman Shelby
  Forest State Park, Cordova, Memphis, Lakeland, Arlington, Munford,
  Ellendale, Dixonville, Eads, Frayser, Southeast Memphis, Tipton,
  Atoka, Lenow, Barretville and Griffin Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3530 9016 3531 9011 3535 9011 3540 9006
      3539 9005 3540 9004 3540 9005 3552 8993
      3551 8992 3552 8991 3541 8962 3535 8964
      3509 8964 3501 8981 3522 9008 3525 9010
      3525 9012 3529 9017
TIME...MOT...LOC 0625Z 298DEG 19KT 3534 9000 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
522 
WWUS54 KMEG 080654
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
154 AM CDT SAT JUL 8 2017

TNC157-167-080715-
/O.CON.KMEG.SV.W.0246.000000T0000Z-170708T0715Z/
Tipton TN-Shelby TN-
154 AM CDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTH CENTRAL TIPTON AND SHELBY COUNTIES...

At 154 AM CDT, a severe thunderstorm was located over Ellendale, or
near Bartlett, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Munford, Ellendale, Dixonville, Eads, Frayser,
Southeast Memphis, Tipton, Atoka, Lenow, Barretville, Griffin Corner
and Quito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 9002 3544 8993 3546 8988 3549 8983
      3541 8962 3535 8964 3509 8964 3501 8981
      3522 9008 3523 9009 3526 9006 3532 9002
TIME...MOT...LOC 0654Z 298DEG 19KT 3527 8983 

HAIL...1.00IN
WIND...60MPH
 
$$
404 
WWUS54 KMEG 080705
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
205 AM CDT SAT JUL 8 2017

TNC157-167-080715-
/O.EXP.KMEG.SV.W.0246.000000T0000Z-170708T0715Z/
Tipton TN-Shelby TN-
205 AM CDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TIPTON AND
SHELBY COUNTIES WILL EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3535 9002 3544 8993 3546 8988 3549 8983
      3541 8962 3535 8964 3509 8964 3501 8981
      3522 9008 3523 9009 3526 9006 3532 9002
TIME...MOT...LOC 0705Z 298DEG 19KT 3525 8978 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:18 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 11:18 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1118 PM CDT Fri Jul 7 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 906 PM CDT Fri Jul 7 2017/

Skies are mostly clear this evening across the forecast area with
temperatures ranging from the upper 70s to mid 80s. A few strong
to severe thunderstorms are moving over south central Missouri at
this time and this activity will be moving into northeast Arkansas
in the next hour or so. These storms will be monitored for the
potential of having damaging winds and possibly some large hail.
This activity may press through much of the forecast area
overnight so have added PoPs to southern sections of the forecast
area.

ARS

&&

.PREV DISCUSSION... /issued 248 PM CDT Fri Jul 7 2017/

Currently skies were mostly sunny with generally light winds.
Temperatures ranged from the mid 80s along the Tennessee River to
near 90F in the Delta.

For tonight through Sunday...short term model solutions show
approaching weak cold front to enter the CWA late this
evening...with scattered storms draped along it through roughly
sunrise tomorrow morning as it reaches the TN/MS state line. A
few of the storms may reach strong intensity through the night.
A lull in activity is anticipated mid to late tomorrow
morning...with the far southern counties running the greatest risk
for rain throughout the afternoon. Farther north more sun will
keep high temperatures fairly close to what is being observed
today...but dewpoints will fall into the 60s providing for lower
humidity. By Sunday the entire Midsouth will reap the lower
humidity benefit with overall dry weather anticipated.

Monday through next Friday...the Midsouth will be dominated by
upper level high pressure with the GFS and ECMWF building heights
to near 595DM over the Ozarks and Mid Mississippi Valley. This
typical summer pattern for our area will warm temperatures a couple
of degrees/low and mid 90s...with dewpoints creeping back up to
the low 70s. Heat indices will reach the 100F to 105 range...which
could prompt a heat advisory for portions of the area. Cumulus
clouds will provide some shade and afternoon convection coverage
from the models still appears isolated...and mainly in the east
where capping from the high will not be as strong. By the end of
the week the high center will begin retrograding back to the
Rockies as the jet stream dips across the Great Lakes. This may
allow for greater rain chances over the entire area next weekend.

JAB

&&

.AVIATION...06z TAF Cycle

VFR conditions will prevail tonight and tomorrow. A cold front
will result in a wind shift early tomorrow. North Winds will
increase to around 10-15kt with higher gusts.

Short term guidance and radar trends show ongoing thunderstorms
weakening as they approach JBR. Will include a 2hr TEMPO group for
thunderstorms.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 7, 2:47 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 PM CDT Fri Jul 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
247 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible along and north of
Interstate Forty tonight. Strong winds and brief periods of
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Jul 8, 12:14 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 AM CDT SAT JUL 8 2017

TNZ003-004-020-021-052-080600-
Carroll TN-Weakley TN-Madison TN-Henry TN-Gibson TN-
1214 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
North central Madison County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 1213 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Lynnville to near
Martin. Movement was south at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Carroll...Weakley...north central Madison...
western Henry and eastern Gibson Counties should monitor this storm
closely.

LAT...LON 3621 8814 3615 8818 3572 8887 3620 8897
      3632 8895 3650 8864 3650 8843
TIME...MOT...LOC 0513Z 354DEG 30KT 3652 8853 3630 8890
Special weather statement, Jul 8, 12:15 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1215 AM CDT SAT JUL 8 2017

ARZ028-MOZ115-TNZ001-002-019-048-051-080600-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
1215 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
West central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...

At 1215 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Caruthersville,
moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southeastern Pemiscot...southern
Lake...west central Crockett...northeastern Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.

LAT...LON 3585 8921 3582 8936 3582 8940 3581 8941
      3573 8975 3626 8983 3633 8942
TIME...MOT...LOC 0515Z 348DEG 17KT 3612 8964
Special weather statement, Jul 8, 12:16 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT SAT JUL 8 2017

ARZ009-MOZ113-115-080600-
Clay AR-Pemiscot MO-Dunklin MO-
1216 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Eastern Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...

At 1216 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over St. Francis, or
near Campbell, moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Clay...west central Pemiscot and eastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3642 8996 3639 8997 3639 8995 3619 8988
      3613 9021 3618 9022 3620 9020 3620 9022
      3650 9025 3650 9022 3652 9022 3655 9001
TIME...MOT...LOC 0516Z 348DEG 17KT 3647 9013
Special weather statement, Jul 8, 12:38 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT SAT JUL 8 2017

ARZ028-036-TNZ049-080630-
Mississippi AR-Crittenden AR-Tipton TN-
1238 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...

At 1238 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dyess, or 7 miles
east of Lepanto, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...northeastern Crittenden and
southwestern Tipton Counties should monitor this storm closely.

LAT...LON 3568 9016 3547 8990 3540 9003 3540 9004
      3538 9007 3535 9010 3531 9017 3550 9029
      3561 9029
TIME...MOT...LOC 0538Z 324DEG 10KT 3558 9020
Special weather statement, Jul 8, 1:19 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
119 AM CDT SAT JUL 8 2017

TNZ048>050-088-080700-
Tipton TN-Lauderdale TN-Shelby TN-Haywood TN-
119 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...

Tipton County in western Tennessee...
Central Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Western Haywood County in western Tennessee...

At 118 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Ripley to 7 miles southeast of Wilson. Movement was south at 15
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tipton...central Lauderdale...northeastern Shelby and
western Haywood Counties should monitor this storm closely.

LAT...LON 3591 8953 3560 8923 3540 8952 3540 8959
      3538 8963 3533 8964 3525 8975 3550 8999
      3553 8996 3551 8992 3552 8991 3555 8991
      3555 8993
TIME...MOT...LOC 0618Z 339DEG 12KT 3577 8954 3549 8994
Special weather statement, Jul 8, 1:22 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 AM CDT SAT JUL 8 2017

MOZ115-TNZ001-002-019-080715-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
122 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Northeastern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...

At 122 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Tiptonville, or 7
miles east of Portageville, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pemiscot...Lake...western Obion and
northeastern Dyer Counties should monitor this storm closely.

LAT...LON 3643 8907 3613 8928 3636 8970 3640 8965
      3641 8961 3640 8959 3634 8955 3635 8952
      3638 8951 3642 8954 3644 8954 3646 8952
      3650 8954 3650 8949 3647 8949 3646 8946
      3650 8942 3650 8935
TIME...MOT...LOC 0622Z 298DEG 19KT 3641 8957

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:14 AM CDTSpecial Weather StatementMEGHenry, Weakley46 min
Jul 8, 12:15 AM CDTSpecial Weather StatementMEGDyer, Lauderdale45 min
Jul 8, 12:49 AM CDTSevere Thunderstorm WarningMEGShelby, Tipton41 min
Jul 8, 1:19 AM CDTSpecial Weather StatementMEGHaywood, Lauderdale, Tipton41 min
Jul 8, 1:22 AM CDTSpecial Weather StatementMEGLake, Obion53 min
Jul 8, 2:11 AM CDTFlash Flood WarningMEGFayette, Haywood, Lauderdale, Madison, Tipton3 hr
Jul 8, 2:49 AM CDTSpecial Weather StatementMEGHardeman41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.